Texas, 2009

Wildfire in Texas, April 4, 2009

April 4, 2009 · NWS AMA · 1 event in 1 county or zone

The Evans Wildfire began around 1300 CST about eight miles south southeast of Kingsmill between State Highway 70 and Thomas Road just north of Davis Road. The wildfire consumed an estimated two thousand acres and was determined to have been caused by faulty oil field equipment.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Evans Wildfire began around 1300 CST about eight miles south southeast of Kingsmill between State Highway 70 and Thomas Road just north of Davis Road. The wildfire consumed an estimated two thousand acres and was determined to have been caused by faulty oil field equipment. Although two residential structures were saved...one outbuilding was lost and fence line was reported to have been damaged. A total of seven fire departments responded to the wildfire. No injuries were reported and the wildfire was contained by 1500 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 4, 11:44 AM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Apr 4, 11:44 AM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1244 PM CDT SAT APR 4 2009

.AVIATION...
VERY STRONG SFC WINDS AND BLOWING DUST WILL BE THE WHOLE STORY THIS
FCST.  GUSTS AROUND 50 KT EXPECTED AT ALL TAF SITES THRU 00Z.  DUST
EXPECTED TO REDUCE VSBY TO 3 MILES OR OCCASIONALLY 2 MILES AT THE AMA
TERMINAL.  COLD FRONT IS ALMOST TO GUY...AND EXPECTED TO REACH AMA
AREA AROUND 00Z SUN.  AVIATION WEATHER WARNING REMAINS IN EFFECT THRU
00Z SUN.  WILL CONTINUE TO EVALUATE TO DETERMINE IF IT NEEDS TO BE
EXTENDED PAST 00Z SUN.  NLY WINDS TNGT AND SUN MRNG EXPECTED TO BE IN
25 TO 30 KT RANGE WITH GUSTS AROUND 35 KT.

COCKRELL

&&

.PREV DISCUSSION... /ISSUED 1152 AM CDT SAT APR 4 2009/

UPDATE...
UPDATED THE FORECAST TO EXPAND THE HIGH WIND WARNING TO COVER ALL OF
THE AMA CWA. LATEST OBS FROM PAMPA AND CANADIAN SHOW NEAR OR ABOVE
HIGH WIND CRITERIA. ALSO UPDATED DEW POINTS FOR CURRENT TRENDS AS
DRIER AIR THAN EXPECTED IS FILTERING INTO THE REGION.

SJOHNSON

PREV DISCUSSION... /ISSUED 646 AM CDT SAT APR 4 2009/

AVIATION...
STRONG SOUTHWEST TO WEST WINDS WILL BE THE MAIN AVIATION CONCERN
THROUGH THE 12Z TAF PERIOD. WHAT APPEARS TO BE A PRE FRONTAL TROF
WILL SWEEP ACROSS THE PANHANDLES THIS MORNING...SHIFTING WINDS TO
THE WEST AT 25 TO 35 KTS...WITH GUSTS ABOVE 40 KTS. BY THIS
AFTERNOON...SUSTAINED WINDS SHOULD RANGE FROM 30 TO 35 KTS AREAWIDE
AND GUSTS MAY APPROACH 50 KTS AT THE TERMINALS. THESE STRONG WINDS
MAY RESULT IN AREAS OF BLOWING DUST WHICH MAY TEMPORARILY REDUCE
VSBYS TO MVFR CATEGORY DURING THE AFTERNOON...ESPECIALLY AT KAMA. A
COLD FRONT IS EXPECTED TO ARRIVE AT KGUY AROUND 00Z...KDHT AT 01Z
AND AT KAMA AROUND 03Z. THIS WILL SHIFTING WINDS TO THE NORTH AT 25
TO 30 KTS...WITH THE POTENTIAL FOR 40 KT GUSTS CONTINUING THROUGH
06Z. THE CURRENT AVIATION WEATHER WARNING FOR KAMA AND TRADEWIND
AIRPORTS RUNS FROM 12Z THIS MORNING THROUGH 00Z THIS EVENING BUT MAY
NEED TO BE EXTENDED IN TIME THROUGH THE EVENING HOURS.  OTHER THAN
THE POTENTIAL VSBY RESTRICTIONS FROM BLOWING DUST...VFR CONDITIONS
ARE ANTICIPATED THROUGH THE PERIOD.

JOHNSON

DISCUSSION...
INTENSE LOW PRESSURE SYSTEM CENTERED NEAR THE FOUR CORNERS WILL LEAD
TO VERY WINDY CONDITIONS ACROSS THE SOUTHERN HIGH PLAINS TODAY. WIND
SPEEDS SHOULD EASILY EXCEED THE 40 MPH THRESHOLD FOR SEVERAL
HOURS...ESPECIALLY ON THE CAPROCK. A HIGH WIND WARNING WAS ISSUED FOR
THE OKLAHOMA PANHANDLE AND FOR ALL OF THE TEXAS PANHANDLE EXCEPT THE
EAST CENTRAL AND SOUTHEAST PARTS OF THE TEXAS PANHANDLE. A WIND
ADVISORY WAS ISSUED FOR AREAS OUTSIDE THE HIGH WIND WARNING. BY
MIDDAY...BLOWING DUST IS LIKELY TO DEVELOP. VISIBILITIES SHOULD
REMAIN WELL ABOVE ONE MILE DUE TO THE RECENT WIDESPREAD PRECIPITATION
EVENTS. HOWEVER...WE WOULD NOT RULE OUT ISOLATED AREAS EXPERIENCING
LOW VISIBILITIES...ESPECIALLY OVER THE SOUTHERN TEXAS PANHANDLES
WHERE WINDS WILL BE STRONG FOR A LONGER PERIOD.

STRONG WINDS ARE ALSO EXPECTED BEHIND THE COLD FRONT...BUT NOT WITH
THE SAME INTENSITY EXPECTED TODAY. WINDS ARE LIKELY TO MEET WIND
ADVISORY CRITERIA AND TO STAY JUST BELOW THE WARNING THRESHOLD. FOR
SIMPLICITY THOUGH...NWS AMARILLO DECIDED TO EXTEND THE WARNING TO
05/06Z WITH ANTICIPATION OF DOWNGRADING TO A WIND ADVISORY ONCE WIND
SPEEDS STARTED TO TAPER DOWN DURING THE EVENING.

COOLER TEMPERATURES ARE IN STORE FOR SUNDAY AS THE CANADIAN AIRMASS
SETTLES OVER THE AREA. THIS COOL TREND WILL PERSIST INTO MONDAY WHILE
NORTHWEST FLOW REMAINS ALOFT. THE TRANSITION WILL BE TUESDAY WHEN AN
UPPER LEVEL RIDGE BUILDS OVERHEAD AND SOUTHERLY FLOW RETURNS AT THE
SURFACE.

MODELS STILL POINT AT WEDNESDAY NIGHT AND THURSDAY FOR THE NEXT
WEATHER SYSTEM TO AFFECT THE PANHANDLES. WHILE STRONG WINDS WILL BE
THE PRIMARY CONCERN...WE WILL MAINTAIN THE SLIGHT CHANCE OF RAIN FOR
THE NORTH AND EAST AS THIS LOW PRESSURE SYSTEM SPLITS THE AREA.

ANOTHER WEATHER SYSTEM COULD TARGET THE FOLLOWING WEEKEND FOR
PRECIPITATION. BASED ON THE RUN TO RUN CONSISTENCY OF THE ECMWF...THE
GRIDS FOR NEXT FRIDAY NIGHT THROUGH SATURDAY NIGHT LEANED TOWARDS THE
ECMWF GUIDANCE. SUNDAY MAY GIVE US THE BEST CHANCE OF PRECIPITATION
FOR THIS FORECAST PACKAGE...STARTING OFF AS RAIN WITH THE POSSIBILITY
OF SNOW DURING THE LATTER PHASE OF THE EVENT. IT DEFINITELY BEARS
WATCHING.

NUNEZ

FIRE WEATHER...
VERY STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL CREATE VERY CRITICAL
FIRE WEATHER CONDITIONS TODAY THROUGH THIS EVENING. THEREFORE...A RED
FLAG WARNING WAS ISSUED FOR THE TEXAS PANHANDLE. ELEVATED FIRE
WEATHER CONDITIONS ARE EXPECTED OVER THE OKLAHOMA PANHANDLE WHERE
SLIGHTLY HIGHER RELATIVE HUMIDITIES SHOULD EXIST THIS AFTERNOON.

A COLD FRONT WILL PUSH ACROSS THE PANHANDLES THIS EVENING...USHERING
COOLER AIR ACROSS THE SOUTHERN PLAINS. AS A RESULT...FIRE WEATHER
CONDITIONS WILL BECOME LOW TO MODERATE ON SUNDAY AND SHOULD PERSIST
INTO MONDAY.

NUNEZ

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WARNING UNTIL 1 AM CDT SUNDAY FOR THE FOLLOWING ZONES:
     ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF SMITH...
     DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

     RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

     DUST STORM WARNING UNTIL 1 AM CDT SUNDAY FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...HARTLEY...
     MOORE...OLDHAM...POTTER...RANDALL.

OK...HIGH WIND WARNING UNTIL 1 AM CDT SUNDAY FOR THE FOLLOWING ZONES:
     BEAVER...CIMARRON...TEXAS.

     RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

03/16
Hazardous weather outlook, Apr 4, 12:00 PM CST, 1 hour before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SAT APR 4 2009

OKZ001>003-TXZ001>020-051100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SAT APR 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

VERY STRONG WINDS WILL IMPACT THE TEXAS AND OKLAHOMA PANHANDLES
TODAY AND TONIGHT. A HIGH WIND WARNING REMAINS IN EFFECT FOR ALL
SECTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES THROUGH 1 AM SUNDAY
MORNING. WIND GUSTS ABOVE 60 MPH ARE EXPECTED IN THE WARNING AREA.
AREAS OF BLOWING DUST WILL REDUCE VISIBILITIES ACROSS ALL OF THE
PANHANDLES THIS AFTERNOON...RESULTING IN HAZARDOUS TRAVEL
CONDITIONS.

A DUST STORM WARNING IS IN EFFECT FOR THE WESTERN...SOUTH CENTRAL...
AND CENTRAL PARTS OF THE TEXAS PANHANDLE UNTIL 1 AM.

THE STRONG WINDS WILL COMBINE WITH LOW RELATIVE HUMIDITIES TO CREATE
CRITICAL FIRE WEATHER CONDITIONS THROUGH EARLY THIS EVENING FOR
ALL OF THE TEXAS AND OKLAHOMA PANHANDLES...WHERE A RED FLAG WARNING
REMAINS IN EFFECT UNTIL 9 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...

ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON WEDNESDAY
ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES AS DRY SOUTHWEST
WINDS INCREASE AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

COCKRELL

In the hours before

Local storm report, Apr 4, 12:51 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
151 PM CDT SAT APR 04 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1200 PM     NON-TSTM WND GST 2 E PAMPA               35.54N 100.93W
04/04/2009  M58 MPH          GRAY               TX   MESONET

&&

EVENT NUMBER AMA0901202

JC
Local storm report, Apr 4, 12:53 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
153 PM CDT SAT APR 04 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1215 PM     NON-TSTM WND GST 2 E PAMPA               35.54N 100.93W
04/04/2009  M59 MPH          GRAY               TX   MESONET

&&

EVENT NUMBER AMA0901203

JC
Local storm report, Apr 4, 12:56 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
156 PM CDT SAT APR 04 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0107 PM     NON-TSTM WND GST 2 N BORGER              35.70N 101.40W
04/04/2009  M60 MPH          HUTCHINSON         TX   ASOS

&&

EVENT NUMBER AMA0901204

JC
Local storm report, Apr 4, 12:57 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
157 PM CDT SAT APR 04 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0147 PM     NON-TSTM WND GST 6 ENE AMARILLO          35.22N 101.72W
04/04/2009  M59 MPH          POTTER             TX   ASOS

&&

EVENT NUMBER AMA0901205

JC
Local storm report, Apr 4, 12:59 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
159 PM CDT SAT APR 04 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0155 PM     NON-TSTM WND GST 2 NW HEREFORD           34.84N 102.42W
04/04/2009  M62 MPH          DEAF SMITH         TX   MESONET

&&

EVENT NUMBER AMA0901206

JC
Local storm report, Apr 4, 1:00 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
200 PM CDT SAT APR 04 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0150 PM     NON-TSTM WND GST 1 E MCLEAN              35.23N 100.58W
04/04/2009  M62 MPH          GRAY               TX   MESONET

&&

EVENT NUMBER AMA0901207

JC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Carson

When
April 4, 1:00 PM CST to 3:00 PM CST
Where
Carson forecast zone
Property damage
$8,000
Reported by
Fire Department/Rescue
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155727.